By: Jimmy Watt
Public Information Officer
(Walhalla, SC)————————————–The Oconee County Sheriff’s Office is issuing a press release today warning citizens about the dangers posed by the drug Fentanyl.
“Recently I attended a DEA symposium on behalf of the South Carolina Sheriff’s Association and one of the main topics of discussion was the drug fentanyl,” says Oconee County Sheriff Mike Crenshaw. “Even though we have seen very few cases of fentanyl abuse and overdoses in Oconee County so far, this danger is real, not only for our citizens but also for the law enforcement and public safety community as well. This danger increases with the rise of heroin use in many parts of the country. With that in mind, I wanted our office to issue this release so everyone will be safe and no one’s life will be put in danger.”
Fentanyl is a legal synthetic opioid that is prescribed by doctor’s to help with pain relief of patients under their care, primarily with cancer patients. It is prescribed by doctors in many forms, such as a time release patch form or as a lollipop, for example.
Fentanyl is 50 times more potent than heroin and 100 times more potent that morphine.
“The patches releases the drug over time but there have been cases in which individuals have chewed on the patches, releasing the drug all at one time and individuals have died due to an overdose,” continues Sheriff Crenshaw. “The biggest concern from fentanyl comes from the fact that only 2 milligrams of this drug can be lethal causing death. For comparison purposes, a packet of sugar that you would find on your table at a restaurant normally contains around 2,000 to 4,000 milligrams.”
Fentanyl can be easily obtained and is produced in foreign countries, such as China for shipment around the world. It generally comes in as a white substance and drug dealers have been known to mix fentanyl with other narcotics, such as heroin, methamphetamine or cocaine. It can be pressed into a counterfeit pill form and a spray form as well. By mixing it with other substances, fentanyl can change its color as well as its appearance.
“One of the dangers for law enforcement is when a white powdery substance is discovered in a bag, if that drug becomes airborne and a small amount is breathed in by officers or if they touch the substance without proper protection or equipment, those officers can die if medical treatment is not provided immediately, in part by using an anti-overdose drug Naloxone,” states Sheriff Crenshaw. “We are advising our deputies that if anything looks suspicious to not open anything in a bag if it appears to be a white powdery substance or not to touch it unless they have on the proper gear. Our deputies should not field test it but sealed it and ship it to a laboratory for proper testing to determine its contents. We are also asking our citizens that if they discover something similar to do the same, walk away and contact law enforcement.”
Some of the symptoms of a fentanyl overdose are disorientation, coughing, sedation, respiratory distress and cardiac arrest.
“Another danger for citizens and all public safety personnel is a fentanyl related substance called Carfentanil, which is used to tranquilize large mammals, such as elephants,” says Sheriff Crenshaw. “Carfentanil is 10,000 more times more potent than morphine and 100 times more potent that fentanyl. Once again, we want our citizens to know these dangers so they are not harmed and we certainly want to keep them safe.”
Parents are encouraged to discuss with their children the importance of not trying or accepting any drink or substance in any form from anyone. This drug can be placed on something as simple as a piece of gum or candy.
Some drugs can be very addictive as well as very dangerous causing immediate death.